CSN Login
Members Online: 12

Neuropathy

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I finished taxol #6 on time; had somewhat of a reaction but my daughter flew home and cooked three meals a day and poured fluids into me. We watched videos in the afternoon and talked in between naps. One thing I have learned from this cancer is how much I love my family and how much they love me brings tears to my eyes!

I had four taxeteres for the breast cancer 10 years ago and now six taxols. I am having some problems with pain in my toes and fingertips. I tried neurotin which controlled the pain but made me feel so anxious in the chest I couldn't take it. I am back to taking an early evening shower and putting my feet up before bedtime to help it ease off. My gyn/onc said the neuropathy ususally worsens at four to six months; then improves some and then at one year what is left is most likely permanent. Has anyone tried any other medications successfully besides neurotin?

Because I completed cancer treatment for breast cancer about 10 years ago going through another cancer has been tough. I do brachytherapy this week (will have five treatments). Right now I am trying to figure out how to cope with these taxol toes and pain in the ball of the foot.

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

Diane

I finished taxol/carbo the first of the year. I have been doing a low does of Neurontin (100 mg three times/day) but plan on weaning off as am not sure it helping. Some days are much better than others. I find that my toes hurt worse if they get cold, if I walk on a tile floor or wear sandals in air conditioning. The numbness in my fingers was never as bad and that has cleared.

I would say that my feet got a bit better after several months but have pretty much remained the same. My onc/gyn told me the same thing although he said it could improve up to 2 years...so I have hope.

I recently saw a dietitian who said that there have been some good results from a supplement Alpha Lipoic Acid and suggested I might try 800 mg/day. I haven't read up yet on that supplement but plan to do so.

Am hoping that things get better for you!

Best to you...Karen

kathybd
Posts: 126
Joined: Jul 2009

When my husband had terrible neuropathy in his feet and hands; when the neurontin didn't work, they tried lyrica. It helped some, but he could only take it at night as he felt "spacey" with it. Also was advised to wear thick socks and cotton gloves whenever possible. One other thing...so as to avoid any cracking in the skin on hands and feet, we got UDDER cream ordered from the pharmacy. No RX needed. Hope this helps. Take care!

JoAnnDK
Posts: 276
Joined: Jun 2011

I know there is a more recent thread on neuropathy, but cannot find it. The SEARCH function on csn.org leaves a lot to be desired.

After many many months of trying "alternative medicine" for my neuropathy---- supplements, compounded creams, acupuncture, and massage --- I finally gave in and started neurontin three weeks ago. I am so ticked off at myself for not doing this sooner but will admit to being coerced into going the supplement etc route. I should have known ---- better because I am smarter than that and have only myself to blame.

The neurontin has not "cured" my neuropathy but it has made it so much better. My feet are no longer blocks of ice at night (but warm to the touch), I was able to change my necklace for the first time in months, I could stroll for a couple of miles without suffering that night with terrible pain. Those may seem like little thing to most people but not to me! And I think it might get even better with time.

cleo
Posts: 122
Joined: Sep 2009

I have neuropathy as a result of radiotherapy. I take 600mg of Alpha Lipoic Acid daily. When I decided that the improvement was 'all in the mind' I gave up on the tabs for a short timethen discovered that - for me - they worked! I also find that a heaped teaspoon of L Glutamine in water before bed gives a better nights sleep.

JoAnnDK
Posts: 276
Joined: Jun 2011

....that radiation could cause neuropathy. Is this common? Is yours peripheral?

Nothing about neuropathy is all in the mind! Except when you try to describe it to other people LOL.

Do you have pain ----or the tingly/nub feelings that I have, as well as not knowing where in space my feet are?

My nurse just advised me to start Glutamin in addition to the Neurontin. Is that the same as L-Glutamine?

Who recommended this combo to you?

I used Acetyl L carnitine which I know comes in a combination with Alpha Lipoic Acid. Acetyl L Carnatine did nothing for me when taken during chemo.

Sorry to ask so many questions....

cleo
Posts: 122
Joined: Sep 2009

There is a neuropathy board on heathboards.com that I keep an eye on as there are some interesting discussions. I had Grade 4 uterine cancer and fairly hefty radiotherapy as chemo not an option other than palliative. Yes - peripheral. Tingly/numb and occasionally stabbing type pains, or I feel as though I have an insect steadily crawling over the skin.

Saw Alpha Lipoic on the healthboards site and the L-Glutamine [has to have the'L' is my understanding] on this site as it had been recommended to patients having chemo as a deterrent to neuro. I wish I had known this in 2007 but decided to give it a go anyway.
Nobody recommended but I am trying to keep away from prescription medicine for as long as possible and when I researched both substances they were credited with only being positive for cancer patients. Acetyl L Carnatine is totally new to me.
Don't worry about the questions...hope this helps.

JoAnnDK
Posts: 276
Joined: Jun 2011

Thanks for the info, Cleo.

I too stayed away from the prescription (neurontin/gabapentin) until recently, when I came to the realization that the neuropathy was affecting every aspect of my life and I was just tired of it. Plus, I was reluctant to take such a serious drug until a friend of mine, who is an anesthesiologist, told me to "just take the damn stuff and stop complaining". LOL He has been taking it for three years for back pain. I just did not realize how many people take it. A friend of mine wrote this morning to tell me that her husband had nerve damage from a dental procedure and he is taking neurontin too!

There is a new drug, approved in August by the FDA, called HORIZANT. It is for Restless Leg Syndrome and when I looked into it, I found that it is just Gabapenten in an extended-release form which improves the bioavailability. I am all for that. Apparently the more Gabapentin you take, the less bioavailabilty. I talked to my doctor about this and he may put me on this new drug.....

Oh, I have also found that Gabapenten helps with hot flashes! Which I have due to the hormone suppressant I take. This is a good side effect.

I am heading to GNC this morning for the Glutamine and will ask them about the "L" form.

JOANN

JoAnnDK
Posts: 276
Joined: Jun 2011

Cleo, could you post or send me the link to the Health Boards neuropathy discussion?

Thanks

JoAnnDK
Posts: 276
Joined: Jun 2011

Cleo, I went to GNC today to get Glutamine and was told that it and L-Glutamine are the same thing. The contents of my can of Glutamine say L-Glutamine. So I guess they are one and the same.

How much do you use in one day?

JOANN

cleo
Posts: 122
Joined: Sep 2009

I just take a heaped teaspoon in a glass of water in the evening but it is safe to use 3 times daily and in larger amounts. I'm just keeping something in reserve!! Hope that it helps. Just Google healthboards.com and go on to the discussion boards neuropathy thread.

JoAnnDK
Posts: 276
Joined: Jun 2011

Cleo, there are 96 pages of neuropathy threads! WoW

J

cleo
Posts: 122
Joined: Sep 2009

Hi JoAnn. I just pop in and read the latest in case anyone comes up with some revolutionary ideas/treatment. Actually hadn't noticed the 96 part!! Certainly wow!
Celia

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network